Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are flip sides of the same condition. They’re both deadly allergic reactions to common medications.
So, what’s the difference? SJS means that less than 30% of a victim’s skin is affected by the tell-tale rash that comes with SJS, while TEN means that more than 30% of the victim’s skin is affected. (In addition, survival rates go down once SJS proceeds to TEN.)
Ultimately, what starts out as fatigue and a small rash can quickly turn life-threatening. Even those patients who survive may be left with life-altering injuries. With these conditions, the affected skin will eventually peel and leave the victim with burn-like wounds everywhere the rash touched.
How can a physician be responsible for an allergic reaction?
Essentially, physicians need to be more conscious of the dangers of drug reactions — and recognize that a “little rash” can be a serious medical condition. Rapid diagnosis is essential. Far too often, emergency room doctors and primary care physicians don’t recognize the symptoms of SJS until it progresses into its more terrible cousin.
Aside from a failure to diagnose (or delays in diagnosis) most medical mistakes with SJS and TEN fall into these categories:
- Improper risk-taking: People with autoimmune conditions are more likely to suffer from SJS and TEN than others, so they need to be more carefully monitored than other patients when they start or resume a new drug.
- Lack of warning: A variety of medications contain “black box” warnings that they can cause SJS, but physicians don’t always tell patients about the danger nor explain what symptoms might appear.
- Failure to adjust medications slowly: When the benefits of a drug that can cause SJS/TEN outweigh the risks, patients need to be titrated up on the drug slowly, so that the risk of an allergic reaction is reduced.
If you endured SJS or TEN or your loved one has died from one of these conditions, it may be time to explore all your legal options.